Vaccine side effects are a hot topic—something that can lead to vaccine hesitancy but ultimately, save lives. A new study dispels one common vaccine misconception and sets the record straight.
If you live with migraine or a headache disorder, anything that triggers an attack or increases head pain is cause for concern. For many people with migraine, one question has become more and more common in recent years: “Does getting a vaccine cause a headache or migraine attack?” While vaccines are overwhelmingly safe and effective—and do not typically trigger migraine attacks—there are some common side effects that are worth knowing about, including headache.
We spoke with Dr. Teshamae Monteith, AMF Editorial Board Member and Associate Professor of Clinical Neurology, University of Miami, Miller School of Medicine, about a recent study she conducted exploring post-vaccination headache. Dr. Monteith and her team studied this common side effect over a 30 year period and determined people with migraine and headache disorders shouldn’t be worried about getting a vaccine.
What Is Post-Vaccination Headache?
Most people have little to no side effects from vaccination. However, for those who do experience side effects, headache is one of the most common. “The key takeaway is that headache is a common symptom of vaccinations,” Dr. Monteith says. “So if someone says they got a headache after an influenza vaccine, believe it—it’s true. We need to reassure and figure out how to treat it.”
Growing confusion and uncertainty around vaccine side effects led Dr. Monteith and her research team to dig deeper into reported cases of post-vaccination headache. “We wanted to look specifically at the characteristics in those adverse reports, the demographics and, in particular, the disability associated with those reports,” she says.
Dr. Monteith hopes that understanding more about why vaccines may trigger headaches, which can help reduce anxiety among people with migraine and headache disorders before they get a vaccine. In fact, a brief headache following a vaccination can be a sign that your immune system is functioning in a healthy way. “The vaccine triggers the immune response, and part of that immune response is inflammation—headache is part of that,” says Dr. Monteith.
Additionally, post-vaccination headache symptoms are often mild but may trigger typical migraine attacks in some people. “We were not able to estimate the prevalence in this study but given millions are exposed to vaccines, relatively speaking emergency room visits were very rare” Dr. Monteith says. “Headache was generally not serious, was rarely associated with hospitalization and was very rarely associated with disability.”
Studying Frequency and Severity of Post-Vaccination Headache
Collecting data taken from July 1990 to June 2020, Dr. Monteith and her team used the Vaccine Adverse Events Reporting System (VAERS) to gather entries on headache as an adverse event of different types of vaccines.
“VAERS is a voluntary, passive surveillance system that was set in place by the government so that when patients, physicians or providers experience adverse events, they can report it in a way that can then be tracked,” says Dr. Monteith.
In people aged 3 years or older, headache was the fifth most reported adverse symptom in VAERS. More than one-third of headache cases were reported after shingles (20.1%) and influenza (15.6%) vaccinations. This was followed by the tetanus and diptheria toxoids and acellular pertussis vaccine (Tdap), the hepatitis B vaccine (HEP), the human papillomavirus (types 6, 11, 16, 18) recombinant vaccine (HPV4), the pneumococcal vaccine, polyvalent (PPV) and the meningococcal vaccine (MNQ).
In most cases, headache was experienced relatively soon after vaccination—if it happened at all. “Headache in two-thirds of the reports occurred within one day of vaccination,” says Dr. Monteith. “So generally speaking, the majority of times it’s going to be an early symptom.”
This can be helpful information for people concerned that a vaccine may prompt more long-term headache symptoms. “If you’re worried that you’re going to get a headache and it’s over a week out, you’re probably part of the majority that won’t get a headache, and if so, this may be your migraine attack,” Dr. Monteith says.
Are There Other Side Effects That Resemble Migraine Symptoms?
Beyond headache, there is another common post-vaccination side effect that can be confusing for people with migraine: nausea. Post-vaccination headache often occurs alongside nausea, which could resemble a migraine attack.
“We know that a third of the reports also had nausea as a concurrent symptom. Looking at headache plus nausea, it seems to resemble the [characteristics] of migraine,” says Dr. Monteith. “So it could just be that the vaccine triggers a ‘migraine-like’ headache. We don’t know if people with migraine are more susceptible to that.”
This distinction between triggering an actual migraine attack vs. a brief (and rare) “migraine-like” headache is significant, and knowing the difference may help people with migraine avoid additional stress and anxiety when getting a vaccination.
Remember, when it comes to post-vaccination headache, it may seem like migraine, but that has not been fully established. Because of this type of reporting, prevalence can not be established or causation.
Vaccines Are a Gift to Public Health
Dr. Monteith reassures anyone living with migraine that there is no reason to fear vaccinations. Vaccines are safe, essential for public health and offer reliable protection against illness—all with very minimal risk.
“Vaccines are one of the greatest gifts to public health because they save lives,” Dr. Monteith says. “There are many infections—including influenza for some people—that are life-threatening. I think the fear of vaccination [that we’ve seen]—especially over the past couple of years—as serious events are actually quite rare, we need to be able to put it into perspective, that generally speaking, vaccination is very safe.”
If you have questions about the possible side effects of a particular vaccine, discuss these concerns with your doctor. You can also ask your headache specialist about briefly adjusting your migraine treatment plan to minimize the possibility of post-vaccination headache. “There are certainly proactive ways to try to mitigate any potential headache with rescue medications or other treatment plans, should that be necessary,” says Dr. Monteith.
Looking for more of the latest research in migraine treatment and prevention? We have you covered with our doctor-verified Resource Library. Find the reliable information you need to manage your migraine straight from headache specialists and experts in the field.
Click here to read the full study.
The American Migraine Foundation is committed to improving the lives of those living with this debilitating disease. To learn more about all of your migraine treatment options, visit the AMF Resource Library. For help finding a healthcare provider, check out our Find a Doctor tool. Together, we are as relentless as migraine.